A deadly vaping illness is attributed to an “enormously sticky” chemical, according to the U.S. Centers for Disease Control and Prevention (CDC) authorities.
The CDC is recommending that as the investigation carries on, people should think about not vaping at all.
Deadly Vaping Illness
The CDC has looked at lung samples derived from 29 patients across 10 different U.S. states and found vitamin E acetate in all of them.
In New York State, vitamin E acetate is a concern . In September, the N.Y. Department of Health found high levels of the substance in “nearly all cannabis-containing samples analyzed.”
On Friday, CDC principal deputy director Anne Schuchat told reporters the following.
“For the first time we have detected a potential toxin of concern: vitamin E acetate.”
The department head of the CDC’s environmental health laboratory, Dr. Jim Pirkle, reported more on this recent finding pertaining to the deadly vaping illness.
“Vitamin E acetate is enormously sticky. You can think of it to be just like honey. And so when it goes into the lung, it does hang around.”
U.S. Food and Drug Administration commissioner Ned Sharpless also voiced his concerned about vitamin E acetate in a September tweet. Mr. Sharpless said it was “found in many of the samples containing THC.”
The CDC said that vitamin E acetate, often found in illicit street-bought vapes…dilutes liquid in vapes. Especially to water down THC. Investigators aren’t absolutely positive that vitamin E is causing harm, but there’s undeniably a link between more vitamin E vapes and more injuries and may be attributed to a deadly vaping illness.
Schuchat said as follows:
“Vitamin E acetate usually does not cause harm when swallowed as a vitamin supplement or applied topically to the skin. However, previous non-CDC research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung function.”
Federal health investigators aren’t set to declare that THC-free nicotine vapes are safe, though. They warn that there can be small amounts of vitamin E in any vape. Moreover, there could be other unidentified, dangerous substances lingering in the vapes that could cause a potentially deadly vaping illness.
“Until the relationship between vitamin E acetate and lung health is better characterized, it’s important that vitamin E acetate not be added to e-cigarette or vaping products. Caution should be used before substituting other cutting agents or additives for vitamin E acetate.”
On today’s market, there are hundreds of different chemicals in vape liquids. It’s reasonably impossible for individuals to know whether the vape liquids they use are safe. The vaping industry is largely unregulated.
In addition to the latest finding by the CDC pertaining to a deadly vaping illness, In August, the University of Pennsylvania conducted a small study of 31 healthy adults.
The study suggested, correspondingly, that some “harmless” oils like propylene glycol and vegetable glycerin (PG-VG) might undertake unsafe changes as they heat up. Additionally, these oils are likely to transform into toxic substances aerosolized inside vape pens.
As previously noted, the CDC recommends that as the investigation continues, people should reflect on not vaping at all. However, those who do should refrain from vaping THC — especially from “informal sources like friends or family, online dealers, or the illicit market.”
In recent months, across the U.S., at least 2,051 people became sick and 39 died after vaping.
The New York State Department of Health press release titled, “New York State Department of Health Announces Update on Investigation into Vaping-Associated Pulmonary Illnesses.”
In addition, the following is an audio recording and transcript from a CDC’s telebriefing titled, “Transcript of CDC Telebriefing: Update on Lung Injury Associated with E-cigarette Use, or Vaping.”